Minnesota, 2022Tornado and Damaging Wind in Minnesota, July 19, 2022
July 19, 2022 · NWS FGF · 2 events in 1 county or zone
Isolated strong to severe thunderstorms tracked across far northeast ND and far northwest MN through the early to mid afternoon hours. Storms produced areas of heavy rain, downburst winds, and at least one brief tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated strong to severe thunderstorms tracked across far northeast ND and far northwest MN through the early to mid afternoon hours. Storms produced areas of heavy rain, downburst winds, and at least one brief tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 19, 12:03 PM CST, 35 minutes earlier.
Area forecast discussion, Jul 19, 12:03 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
103 PM CDT Tue Jul 19 2022
.UPDATE...
Issued at 103 PM CDT Tue Jul 19 2022
We continue to monitor the potential for severe weather this
afternoon, with two distinct air masses/potential set-ups of
concern.
Initially the warm sector ahead of the cold front is still
supportive of potential deep convection and this is in pace over
northwest MN where ML CAPE 1500-2500 J/KG is aligned with
effective shear in the 35-45kt range. Immediately between the
prefrontal trough and cold front stratus has expanded limiting
mixing and keeping parcels elevated. Initial PV and any breaks
could still allow for surface based convection to initiate and
a window still exists for supercells/severe clusters and HRRR
still shows development closer to the regions of current clearing
in this sector. This transitions east-northeast through 3PM.
A secondary concern is a potential for funnel or even low top/non
traditional tornado development behind the warm sector as the
upper low tracks into the region and conceptually there is a setup
in northwest MN as the surface low/frontal intersections
transition over northwest MN north of Highway 2 and strong upper
level vorticity transitions into the region in the 2PM-4PM period.
Deep convection obviously will be less favorable with much lower
CAPE values, however if there is enough clearing as the upper
level wave enters northwest MN where frontal interactions are
lingering we could see enough stretching for funnels/tornadoes to
develop and HRRR does show some potential for initiation during
that window between Kittson-Roseau-Lake of the Woods Counties
behind the warm sector.
UPDATE Issued at 1006 AM CDT Tue Jul 19 2022
As a 40-45kt LLJ rounds the base of the upper low across our south
this afternoon peak mixing should allow for higher gusts to 45 mph
at times across the southern part of our CWA. Westerly BL often
results in enhanced winds on the eastern extent of the RRV in MN
while in the immediate valley maybe not quite as high. I went
ahead and issued a Wind Advisory for our southern counties where
the potential is highest from 11AM-8PM.
UPDATE Issued at 640 AM CDT Tue Jul 19 2022
Line of storms continues to weaken as it moves east into MN away
from the stronger forcing and shear aloft. SFC low in eastern ND
will continue to lift to the northeast and westerly winds will
begin to push into the forecast area. Later this morning this
boundary will be the focal point for additional development as it
moves across the Red River valley per multiple CAM solutions.
&&
.SHORT TERM...(Today through Wednesday)
Issued at 433 AM CDT Tue Jul 19 2022
Impacts and concerns today will center on robust wave moving
across the FA. This morning in the pre dawn hours will continue
to see WAA light showers and thunderstorms spread east across
lakes country of Minnesota and more robust convection in NE ND as
a line of storms pushes east with the upper wave moving into
western ND. A lull in activity is expected as most convection
remains north of the border into the late morning with the SFC low
lifting into SE Manitoba. As the upper low moves from primarily
along Hwy 2 redevelopment ahead of the forcing will occur late
this morning or early afternoon with convection fueled by MUCAPE
of 2000 to 3000J/kg and 40kts of bulk shear. This will create the
potential for the some scattered stronger updrafts and
supercellular storm characteristics with hail up to the size of
golf balls and wind gusts of 60 to 70mph with the strongest
storms. The best chances for storms will be across northern MN
before 5pm this afternoon as the upper wave quickly pushes east
with non severe wrap around showers expected to move from NE ND
into the Red RIver valley this evening. HREF probability matched
means indicate rainfall amounts highest north of the border
international with a few pockets or locations in the northern
tier of counties along the border capable of up to 3.0 inches of
rainfall as storms could train for periods today. To the south and
west of the activity winds will be breezy and nearing wind
advisory criteria with westerly wind gusts to 30 to 40 mph in SE
ND.
Wednesday will see a return to more typical airmass with a relatively
drier feels like as dewpoints will be around 60 and temps in the
80s with a northwest breeze at 15 to 25mph.
.LONG TERM...(Wednesday night through Monday)
Issued at 433 AM CDT Tue Jul 19 2022
Northwest H5 flow prevails Wednesday night through the weekend, with
zonal progressive flow expected from Saturday onward. The ridge that
brought the recent heat and humidity will flatten and shift
southward, allowing the return of slightly cooler temperatures to
the Northern Plains and Upper Midwest.
Quiet conditions prevail Thursday with highs in the 80s across the
forecast area. Dew points will be in the middle 50s. Heading into
Friday, ensemble guidance is converging on a shortwave passage that
should bring us a chance for showers and thunderstorms Friday
afternoon and evening. Initial thoughts include the potential for
strong storms that will largely be diurnally driven, with CAPE
upwards of 2500 J/Kg and deep layer shear of around 50 knots.
Ensemble and blended guidance keeps thunderstorm chances in the
forecast through the weekend; however most of the PoPs are being
highlighted for Saturday and Sunday are various solutions
surrounding another weak shortwave, just with slightly different
timing.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 103 PM CDT Tue Jul 19 2022
Dynamic system is moving across the region, with a cold front
just now passing into northwest MN and MVFR ceilings spreading
out ahead of this (clearing behind it). A second region of MVFR
(possible IFR) ceilings is spreading east where the main upper
level system is tracking out of central/western ND. Initially
showers or thunderstorms may develop in MN ahead of the front
mainly near the US/Canada border, but eventually scattered showers
overspread eastern ND and northeast MN through the
afternoon/early evening. VFR should eventually prevail later this
evening as this system shifts east of the region in eastern ND,
though it could take longer to improve over parts of northwest MN.
Winds will continue to increase behind the front from the west
this afternoon and in southeast ND gusts as high as 40kt can't be
ruled out. Strongest gusts end with sunset, but breezy west-
northwest winds likely continue through the TAF period.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Wind Advisory until 8 PM CDT this evening for NDZ038-039-049-052-
053.
MN...Wind Advisory until 8 PM CDT this evening for MNZ003-027-029-030-
040.
UPDATE...DJR
SHORT TERM...JK
LONG TERM...Lynch
AVIATION...DJRHazardous weather outlook, Jul 19, 6:09 AM CST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
709 AM CDT Tue Jul 19 2022
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201215-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
709 AM CDT Tue Jul 19 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
Thunderstorm redevelopment is expected as early as late morning
along and east of the Red River valley as a cold front pushes
east. The strongest storms will be in northwest Minnesota with
winds gusts to 70mph, hail up to 2 inches and possibly a tornado
and or some flash flooding if and where thunderstorms train today.
The severe threat should end by 7pm. In southeastern ND westerly
winds may gust to 45mph this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Jul 19, 10:12 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
1112 AM CDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM TSTM WND DMG SARLES 48.95N 99.00W
07/19/2022 Cavalier ND BROADCAST MEDIA
CORRECTED FOR TIME. PUBLIC REPORT OF A LARGE COTTONWOOD
TREE UPROOTED NEAR SARLES. REPORT AND PHOTO POSTED VIA
SOCIAL MEDIA. TIME ESTIMATED BASED ON RADAR AND NEARBY
WIND SENSOR REPORTS.
&&
GREGORY.GUSTLocal storm report, Jul 19, 10:58 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1158 AM CDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL 5 N WALES 48.97N 98.60W
07/19/2022 E1.00 INCH Cavalier ND PUBLIC
0342 AM TSTM WND DMG 5 E HANNAH 48.97N 98.58W
07/19/2022 Cavalier ND PUBLIC
GRAIN BINS DAMAGED WITH DEBRIS BLOWN TO THE NORTH.
0415 AM TSTM WND GST 1 WSW CANDO 48.48N 99.22W
07/19/2022 M62.00 MPH Towner ND AWOS
PEAK WIND MEASURED AT THE CANDO AIRPORT /K9D7/.
0435 AM TSTM WND DMG 6 E HANNAH 48.97N 98.56W
07/19/2022 Cavalier ND PUBLIC
ROOFING AND WALL PANELS BLOWN OFF A POLESHED. LARGE TREE
BRANCHES AND LIMBS BROKEN DOWN.
0440 AM TSTM WND DMG 5 W MAIDA 49.00N 98.47W
07/19/2022 Cavalier ND PUBLIC
CORRECTED LOCATION. REPORT OF TREE BRANCHES DOWN AS LARGE
AS 5 INCHES IN DIAMETER ALONG THE CANADIAN BORDER NEAR
MOWBRAY. REPORT POSTED VIA SOCIAL MEDIA. TIME ESTIMATED
FROM RADAR.
0455 AM TSTM WND GST 2 SW LANGDON 48.74N 98.40W
07/19/2022 M67.00 MPH Cavalier ND AWOS
PEAK WIND MEASURED AT THE LANGDON AIRPORT /KD55/.
&&
GREGORY.GUSTLocal storm report, Jul 19, 11:23 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1223 PM CDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 AM TSTM WND DMG WALHALLA 48.92N 97.92W
07/19/2022 PEMBINA ND PUBLIC
LARGE 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN DOWN
AROUND TOWN.
&&
GREGORY.GUSTLocal storm report, Jul 19, 11:40 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1240 PM CDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 AM HAIL 3 NNW NASH 48.51N 97.54W
07/19/2022 E1.00 INCH Walsh ND PUBLIC
NICKEL TO QUARTER SIZED HAIL AND VERY HEAVY RAINS.
&&
GREGORY.GUSTLocal storm report, Jul 19, 12:01 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
101 PM CDT TUE JUL 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 AM TSTM WND GST 2 WSW MANVEL 48.06N 97.22W
07/19/2022 M71.00 MPH Grand Forks ND MESONET
PEAK WIND MEASURED AT A PERSONAL WEATHER STATION.
0220 AM HAIL 7 N MANVEL 48.17N 97.18W
07/19/2022 E1.00 INCH Grand Forks ND POST OFFICE
HAIL AND VERY STRONG WINDS. NUMEROUS LARGE 3 TO 5 INCH
DIAMETER TREE BRANCHES BROKEN DOWN.
&&
GREGORY.GUSTSpecial weather statement, Jul 19, 12:35 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
135 PM CDT Tue Jul 19 2022
MNZ004-005-007-008-013-NDZ008-191915-
East Marshall MN-Pennington MN-Kittson MN-Roseau MN-West Marshall MN-
Pembina ND-
135 PM CDT Tue Jul 19 2022
...Strong thunderstorms will impact portions of central Marshall,
Kittson, western Roseau, northwestern Pennington and eastern Pembina
Counties through 215 PM CDT...
At 135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bathgate to Viking. Movement was north at
25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hallock, Karlstad, Greenbush, Stephen, Pembina, Neche and Newfolden.
This includes Interstate 29 between mile markers 188 and 217.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4810 9627 4881 9761 4900 9770 4900 9595
TIME...MOT...LOC 1835Z 166DEG 24KT 4884 9755 4822 9638
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CJTornado, Kittson
- When
- July 19, 12:38 PM CST to 12:42 PM CST
- Where
- Kittson County, 1.2 mi S of Lancaster Arpt to 0.58 mi ENE of Lancaster Arpt
- Rating
- EF0
- Path length
- 1.56 mi
- Path width
- 40 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.863, -96.782
Several poplar trees located in a grove along the North Branch of the Two Rivers River were snapped anywhere from 10 to 20 feet above ground level. A few other were snapped nearer the base in downstream agricultural shelter belts. Peak winds estimated to 80 mph.
Thunderstorm Wind, Kittson
- When
- July 19, 1:45 PM CST to 1:46 PM CST
- Where
- Kittson County, 5 mi SW of Caribou
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Department of Highways
- Coordinates
- 48.929, -96.528
Several poplar trees were blown down near the intersection of CR4 and Highway 25. Road crews cleared debris from the roadways.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 19 to 23, 202281 deaths · 35 events
- Excessive Heat in Oklahoma, July 19 to 21, 202229 injured · 25 events
- Lightning Strikes in Florida, July 19, 20221 death · 1 injured · 2 events
- Rip Current in New York, July 19, 20221 death · 1 event
- Hail and Damaging Winds in Georgia, July 19 to 21, 20221 injured · $124,000 · 1 in hail · 26 events
- Damaging Winds in Arizona, July 19, 2022$500,000 · 70 kt wind · 3 events
- Drought in Oklahoma, July 19 to 31, 202225 events
- Excessive Heat in Texas, July 19 to 20, 202221 events
- Damaging Winds in New York, July 19, 2022$19,000 · 55 kt wind · 4 events
- Excessive Heat in Louisiana, July 19 to 20, 202217 events
- Drought in Texas, July 19 to 31, 202214 events
- Heat in Texas, July 19 to 21, 202213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1045213, 1045214.